Alert archive / Wyoming / Red Flag Warnings in 2021

Red Flag Warning 11, NWS Rapid City, SD

June 8, 2021Campbell County, Wyoming

NWS Rapid City, SD issued this red flag warning at Jun 8, 2021, 2:37 AM MDT for Campbell County, Wyoming. It took effect at Jun 8, 2021, 12:00 PM MDT. It was in force for 8 hr. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 8, 2021, 2:37 AM MDT (08:37 UTC)
In effect from
Jun 8, 2021, 12:00 PM MDT
Expired
Jun 8, 2021, 8:00 PM MDT
In force
8 hr
Issued by
NWS Rapid City, SD

County Campbell County, WY

The radar

The Rapid City radar (KUDX), 217 km from the middle of the area, began a volume at 08:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 5:56 PM MDTTSTM WND GST 5313 Nne Wright, WY
Jun 8, 6:02 PM MDTTSTM WND GST 6913 Nne Wright, WY
Jun 8, 6:16 PM MDTTSTM WND GST 6213 Nne Wright, WY
Jun 8, 7:34 PM MDTTSTM WND GST 517 Nw Rockypoint, WY
Jun 8, 7:51 PM MDTTSTM WND GST 501 Ne Echeta, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 8.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2021-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 965 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2021-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
965 J/kg
Mixed-layer CIN
-278 J/kg
Mixed-layer LCL
2435 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

375 
WWUS83 KUNR 080837
RFWUNR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Rapid City SD
237 AM MDT Tue Jun 8 2021

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 314 AND 315...

.Hot, dry, and breezy conditions will develop across Campbell
County this afternoon. Several data sources indicate grasses there
are drying out, so critical fire weather conditions are expected.

WYZ314-315-082345-
/O.NEW.KUNR.FW.W.0011.210608T1800Z-210609T0200Z/
Northern Campbell-Southern Campbell-
237 AM MDT Tue Jun 8 2021

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 314 AND 315...

The National Weather Service in Rapid City has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from noon today to 8 PM MDT this evening.

* AFFECTED AREA...Fire Weather Zones 314 Northern Campbell and 
  315 Southern Campbell.

* WINDS...South 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 9 percent.

* IMPACTS...The combination of gusty winds and low relative 
  humidity would produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
402 
WWUS83 KUNR 082028
RFWUNR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Rapid City SD
228 PM MDT Tue Jun 8 2021

...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR 
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 314 
AND 315...

.Hot, dry, and breezy conditions will persist across Campbell 
County through early this evening. Several data sources indicate 
grasses there are drying out, so critical fire weather conditions 
can be expected.

WYZ314-315-090200-
/O.CON.KUNR.FW.W.0011.000000T0000Z-210609T0200Z/
Northern Campbell-Southern Campbell-
228 PM MDT Tue Jun 8 2021

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
314 AND 315...

* AFFECTED AREA...Fire Weather Zones 314 Northern Campbell and 
  315 Southern Campbell.

* WINDS...South 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 9 percent.

* IMPACTS...The combination of gusty winds and low relative
  humidity will produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
847 
WWUS83 KUNR 090153
RFWUNR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Rapid City SD
753 PM MDT Tue Jun 8 2021

WYZ314-315-090300-
/O.EXP.KUNR.FW.W.0011.000000T0000Z-210609T0200Z/
Northern Campbell-Southern Campbell-
753 PM MDT Tue Jun 8 2021

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
314 AND 315...

$$

Bunkers

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this red flag warning went out at Jun 7, 8:38 PM MDT, 5 hours 59 minutes earlier.

Area forecast discussion, Jun 7, 8:38 PM MDT, 5 hours 59 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
838 PM MDT Mon Jun 7 2021

.UPDATE...
Issued at 825 PM MDT Mon Jun 7 2021

Weak wave is lifting from eastern WY northeastward into
southwestern SD. Isolated thunderstorms are forming with it over
southwestern SD and plains northeast of the Black Hills. Storms
are moving toward higher CAPE of 500-1000 j/kg for the next couple
of hours and higher ESRH, but also higher CIN, so they are not
likely to become severe, although some may produce gusty outflow
winds. Surface trof extends across central SD with surface ridge
over eastern MT-western SD with winds becoming southeast and
pulling higher dewpoints into the area early Tuesday.

&&

.DISCUSSION...(Tuesday Through Monday)
Issued at 232 PM MDT Mon Jun 7 2021

A very warm and occasionally active pattern looks in store for
much of the week as the area stays on the west side of a fairly
persistent ridge centered to the east of the region. Southwest
flow aloft will bring occasional disturbances across the region,
with thunderstorm potential at times through Thursday.

Will likely see a higher threat for severe weather later Tuesday
into Tuesday evening across a good portion of the area, with the
better threat shifting further to the west and north across the
region, along and to the east of the frontal boundary that should
be across north central WY and southeast MT. Southeasterly winds
will bring better moisture and instability further west into at
least far northeast WY and accompanying shortwave energy will
track further west across the region. CAPE values of 1000 to over
2000 j/kg are expected across much of the area later Tuesday, with
the highest values again to the north and east of the Black
Hills. Shear still looks weak in many areas, but most favorable
for isolated stronger storms over northwest SD at this point.
Latest CAMS are pointing toward a potential squall line formation
across far eastern WY/southeast MT into the western Dakotas, along
and ahead of a developing dryline.

Wednesday could be a mainly dry day for most areas, with the best
chance for a few storms developing toward central SD later in the
day. As ridge shifts further east of the region on Thursday, a cold
front is expected to move into the area during the afternoon and
evening hours. A more potent shortwave should accompany the front
and bring a chance for storms in many areas by early evening,
especially from the Black Hills area north and eastward. A lot of
instability will build ahead of the front and shear will become more
favorable for severe storms as the front approaches.

As far as temperatures go this week, very warm to hot conditions
will return through Thursday, with highs in the upper 80s and 90s on
the plains and 80s over the Black Hills. The area will get at least
a brief break in the heat for Friday, similar to yesterday, before
likely rising well above average again over the weekend. Chances for
showers and storms look minimal at this point for at least Friday
and Saturday, but could increase some late on Sunday and especially
early next week.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening)
Issued At 515 PM MDT Mon Jun 7 2021

An isolated thunderstorm has developed over the northern Black
Hills with a few move approaching extreme southwetern SD moving to
the northeast and could track into north central SD.
Winds will decrease this evening, then become southeast and
increase early Tuesday morning. Thunderstorms will develop again
Tuesday afternoon.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

Update...55
DISCUSSION...26
AVIATION...55
Hazardous weather outlook, Jun 7, 4:38 AM MDT, 21 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
438 AM MDT Mon Jun 7 2021

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-081300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
438 AM MDT Mon Jun 7 2021 /538 AM CDT Mon Jun 7 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms late this afternoon and
evening, mainly from southwest South Dakota into central South
Dakota. Isolated severe weather is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered to isolated thunderstorms are possible Tuesday through
Thursday, mainly over western and central South Dakota. Isolated
severe weather will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jun 7, 8:43 PM MDT, 5 hours 54 minutes before
Special Weather Statement
National Weather Service Rapid City SD
843 PM MDT Mon Jun 7 2021

SDZ027-029-030-041-042-074-080330-
Custer Co Plains SD-Fall River SD-Hermosa Foot Hills SD-
Southern Foot Hills SD-Oglala Lakota SD-Southern Black Hills SD-
843 PM MDT Mon Jun 7 2021

...STRONG THUNDERSTORMS OVER SOUTH CENTRAL CUSTER...SOUTHWESTERN
OGLALA LAKOTA AND EASTERN FALL RIVER COUNTIES...

At 842 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Buffalo Gap to 8 miles
northwest of Dry Wood Housing to 5 miles southwest of Slim Buttes
Housing. Movement was very slow to the northeast.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Hot Springs, Oglala, Oral, Buffalo Gap, Oelrichs, Smithwick, Loneman,
Dry Wood Housing, Prairie Winds Casino, South Lakeside, Number 4,
Maverick Junction, Slim Butte, Buffalo Corrals, Hay Canyon Butte,
Cold Brook Reservoir, Slim Buttes Housing, eastern Wind Cave National
Park, northeastern Angostura Reservoir and southeastern Custer State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy rainfall is also occurring with these storms.

&&

LAT...LON 4345 10353 4366 10337 4364 10306 4327 10266
      4300 10261 4300 10312
TIME...MOT...LOC 0242Z 306DEG 6KT 4357 10322 4336 10293 4300 10285

Bunkers
Local storm report, Jun 7, 9:30 PM MDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
930 PM MDT MON JUN 07 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND GST     12 E OELRICHS           43.19N 103.00W
06/07/2021  M50 MPH          FALL RIVER         SD   MESONET

0835 PM     TSTM WND GST     10 W EDGEMONT           43.30N 104.02W
06/07/2021  M53 MPH          FALL RIVER         SD   MESONET

0835 PM     TSTM WND GST     12 E OELRICHS           43.19N 103.00W
06/07/2021  M54 MPH          FALL RIVER         SD   MESONET

&&

BUNKERS
Local storm report, Jun 7, 10:52 PM MDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1052 PM MDT MON JUN 07 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1028 PM     TSTM WND GST     1 E DWTN RAPID CITY     44.07N 103.21W
06/07/2021  M56 MPH          PENNINGTON         SD   OFFICIAL NWS OBS

            APPEARED TO BE THE RESULT OF A HEAT BURST.

&&

BUNKERS
Local storm report, Jun 7, 11:05 PM MDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1105 PM MDT MON JUN 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     TSTM WND GST     2 NW DOWNTOWN RAPID CIT 44.10N 103.26W
06/07/2021  M50 MPH          PENNINGTON         SD   TRAINED SPOTTER

&&

Nearby

Red Flag Warnings in Wyoming, 2021Every red flag warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.